News:

Just a reminder: if you haven't signed in for six months or more, please do so if you wish to remain active...no need to post, just sign in so we know you're still interested.

Main Menu

Help! Up all night with jackhammer esophagus!

Started by Tharrell, July 10, 2016, 07:06:51 AM

Previous topic - Next topic

Tharrell

I'm starting to get a bit desperate. I have jackhammer esophagus and the spasms and cramps have been getting worse again. I woke up all night with severe chest pains originating from the esophagus and I could feel each wave of cramps. I kept raising the bed higher and higher (I have a sleep number bed), but it did not help. The spasms have been on the increase for the last few days, I get them day and night, and I have been scouring the internet for some relieve. Peppermint tea and benadryl does not work. I take a muscle relaxant every night for my neck and it has no affect on my esophagus. One of the treatments is amlodopine which I already take 5 mg twice a day for raynauds and it has no effect on the esophagus.

I was diagnosed by manometry, barrium swallow did not show it. Doctor said it was not a bad case, because the spasms ONLY occured 50% of the time! So that's half the time or every other minute, hour whatever. Also, as per esophagram, it showed that all food and drink rise right back up my esophagus. Yet my LES is normal pressure. I can't figure that one out.
During the gastroparesis test, can't remember the name of it, it showed food took 2 hours to clear my esophagus completely yet stomach emptying time was normal. Clinically I show all the symptoms of gastroparesis. For that reason I do not lie down for at least two hours after a meal or taking pills.
My reflux doctor said if he treats the jackhammer, then the GERD will get worse. I'm already on protonix once a day and ranitidine twice a day.
I'm ready to tell him to figure out how to treat the jackhammer and we'll deal with GERD if needed. I am in too much pain to leave it untreated!
I see my regular gastro next Wednesday and my reflux doctor on the 19th. Hope fully my regular gastro can tell me about my endoscopic findings, such as bleeding inflammed stomach and scalloping in the duodenum, that my reflux doctor wouldn't answer when I messaged him. The reflux doctor is the one that did the endoscopy.
Incidentally, my rheumatologist is next to useless in this. First she tells me that autoimmune gastro issues are common with MCTD. Then I ask her later that if we would tread me more systemically, like imuran or cellcept, my gastro issues would improve. She then tells me she doesn't think MY gastro issues are connected to my mctd. Maddening woman!
MCTD, sjogren's,dRTA,CVID, sero neg. ra,achalasia,Morvan's syndrome,familial dysautonomia,POTS, MCI, IC. Occular neuromyotonia migraines,raynauds,B6,Florinef, propanolol,sodium bicarb, plaquenil,requip,B2,topiramate, synthroid,diazepam,trulance,enbrel,cevimeline,
arava,omeprazole, mexiletin

irish

Have you seen a neurologist for this issue. It might help to get some neuro input as that could lead you to being a candidate for IVIG. The IVIG does help neuropathy and gastroparesis is a neuropathy. It would be worth the time and money just to get another opinion about this. Just my take on the issue.

I am still wondering if you have gotten worse since being on the protonix or noticed any changes that were not considered an improvement. Hope you can get this settled. Irish

Tharrell

Hi Irish, my neuro is a general neuro. I mentioned to her the nasal regurgitation I have also which is a neuro issue. She comes back with didn't you have partial paralizes of the left pharyngal return nerve? I told her that my laryngologist had released me since my vocal cords are now working again at 100%.  I get no response after that. She is aware of all the other problems since almost all my doctors are at Baylor and they can see all the doctors note.
I have come across an article a long time agao that mentioned that the body compensates for the laryngal return nerve to make the cocal cord work normally at wich point laryngologists erroneously consider the oatient cured. For the life off me I can not find the article!
I have not noticed any worsening or improving symptoms after starting protonix. I did run my You-23 and me report through livewello. I got the full report before the government shut down thankfully. It does show I metabolize ppi's to fast and need an increased dose than normal. I'll be mentioning that to gastro as well. But even when I was on prescription nexium and ranitidine twice a day the was no improvement.
My neuro won't touch anything rheumatological like ivig, believing that field belongs solely on rheumatologists department who is treating me. That's why I ask to be treated more systemically just to hear she does not think gi issues are part of my disorder. I don't see her till August, but I need to be more forcefull with her!
MCTD, sjogren's,dRTA,CVID, sero neg. ra,achalasia,Morvan's syndrome,familial dysautonomia,POTS, MCI, IC. Occular neuromyotonia migraines,raynauds,B6,Florinef, propanolol,sodium bicarb, plaquenil,requip,B2,topiramate, synthroid,diazepam,trulance,enbrel,cevimeline,
arava,omeprazole, mexiletin

irish

Also, have you ever seen an immunologist? I was referred to one back in 2006 and that was when things started to get researched and I found out that I had myasthenia gravis, Hashimotos and severely low t-cells.

I would also recommend that you find another neurologist who would do more in depth testing and make a more concerted effort to search for these trouble spots and find out just what is going on. Many docs like to limit the stuff they do cause they don't know enough about the subject and also because they don't like to take the time to learn more and then there is always the legal aspect of the stuff we have.

If you find a clinic with several neuros ask the office staff (or call and talk with the nurse) which doc likes to dabble in autoimmune or weird stuff. Every so often we get lucky and find one of these docs who like to research and figure things out. However, I would bet that you are still doing more of the reflux than you realize cause that is what is keeping the gut going.

Have you ever taken the med Carafate??? This med is actually like a chalk tablet that you mix with a little water and it literally puts out the fire. It is a life saver for me. Other name is Sucralfate or something like that spelling wise. Also, if you are a meat or protein eater you might want to eat most of that portion in your noon meal. Proteins are hard to digest, as are fats, and they stimulate the secretion of more stomach acid. Another way to dilute the stomach acid is to drink more water.

I am a weird one because the thing that puts out the fire in my gut is ice cream. I have eating ice cream in the evening for many years, but with my blood sugars acting up I have to cut that out. Good luck. Irish

irish

#4
I went back and read through your meds, diagnosis, etc. I would also guess that the kansasii infection is hard on your stomach. This is coughed up and swallowed and can really irritate the lining of the stomach. You probably have several things going on that are causing the terrible increase in symptoms. Also, kansasii can be any place in the body so wondering if a biopsy would show up the bug in the esophageal and stomach tissue. I'm trying to cover a bunch of territory in order to give you more ideas to research. Good luck. Irish

Went back and looked again and low and behold you are on Spireva. Just to let you know that my hubby had a very unusual reaction to that inhaler. He got a hivey rash all over his body that would come and go through out the day. We treated him for everything and he was on antihistamines and itches his way through about 9 months. One day I grabbed my nursing drug book and looked up all his meds to double check. Way down on the list of side effects of Spireva was rash and itching. We stopped his inhaler the next day and he got better. Just goes to show you that some old med can all of a sudden cause issues.

Some people have problems with Norvasc--causes a cough. Could be that this drug cold cause change in the sphincter in your esophagus. You might want to try changing a few drugs one at a time to see if you gut would get better. Just a thought.

Tharrell

Hey Irish, you gave me much to think about. My gastro has mentioned carafate among other things including domperidone (sp?). My regular gastro got moved so now I will see the reflux specialist first. I will have lot's of questions about my recent endoscopy/colonoscopy including what he thinks the clinical picture shows and how we are going to fix things! When I was overseas to see my parents I did not use any inhalers at all, plum forgot. I did not notice any change in symptoms except my lungs not clearing as well.
I have seen an immunologist/allergist and I asked about mast cell disorder. He didn't think I have it, but said he could order that tryptane test? Somehow walked out off appointment with no orders given for test. Haven't been back. He did tell me I have autoimmune uticaria and to take 3-4 doses of zyrtec, claritin or what ever over the counter and to let him know which dose took care of the itching. In fact none of them did and never mind I could not function at those doses!
What kind of neurologist would I need? I go to Baylor and keep all my doctors there so it's easier for doctors to keep up with me.
MCTD, sjogren's,dRTA,CVID, sero neg. ra,achalasia,Morvan's syndrome,familial dysautonomia,POTS, MCI, IC. Occular neuromyotonia migraines,raynauds,B6,Florinef, propanolol,sodium bicarb, plaquenil,requip,B2,topiramate, synthroid,diazepam,trulance,enbrel,cevimeline,
arava,omeprazole, mexiletin